A selection of published review studies are listed below.
The paper published by Bremner et al in 2003 provides a review of all the available evidence
on the association between Accutane, depression and suicide.
||Expert Opin Drug Saf. Mar;3(2):119-29.
A et al
and side effects of the acne drug, oral isotretinoin.
||Isotretinoin is a very effective medication for the
treatment of severe recalcitrant acne. However, its use is associated
with many side effects, some of which can be very serious. The most
important issue is its teratogenicity, which has resulted in new pregnancy
prevention policies and programmes implemented by the manufacturer.
Recently, the association of isotretinoin with depression has been
recognised and new guidelines have been adopted for this possible
side effect. The most common adverse events, observed during treatment,
are mucocutaneous and ophthalmological. In addition, laboratory abnormalities
and effects in the nervous, musculoskeletal, gastrointestinal, pulmonary
and other systems have been described.
||J Am Acad Dermatol. Jun;50(6):900-6.
LA et al
||American Academy of Dermatology Consensus Conference
on the safe and optimal use of isotretinoin: summary and recommendations
||The paper highlights that epidemiological studies have
not been able to show an association between Isotretinoin and depression
or suicide due to confounding factors and that "there is a paucity
of basic science literature on the effect of retinoids on the adult
brain function". The Academy also request further research in basic
research, population-oriented research and individual-oriented research.
Cause Depression and Suicide
||Review of evidence for a possible relationship between
isotretinoin administration and depression and suicide concentration
on 1) Pharmacology and Mechanism of Action of Isotretinoin 2) Depression
and Suicide in General Population 3) Case Reports of a relationship
between Isotretinoin and Depression and Suicide 4) Epidemiological
Studies of Isotretinoin and Depression and Suicide 5) Reporting of
Adverse Events to Government Agencies 6) Positive Behaviora Effects
of Acne Remittance with Isotretinoin 7) Possible Neurobiological Mechanisms
Mediating the Effects of Isotretinoin on Depression and 8) Discussion
||Am J Clin Dermatol. ;4(7):493-505.
PR et al
||Isotretinoin use and subsequent depression
and suicide: presenting the evidence.
||The growing number of reported cases of
depression and suicide associated with isotretinoin (a retinoid receptor
agonist) use in patients with acne has prompted concern among dermatologists,
patients, and their relatives and has triggered new warnings from
regulators including depression-related, patient-informed consent
forms. In establishing a cause-effect relationship, it is useful to
judiciously consider whether there is an association, what is the
nature of that association, if there is a plausible biological mechanism
of action, the validity and reliability of measures used and the strength
of study designs. Hoffmann-La Roche estimates that by April 2001 approximately
12 million patients worldwide have used isotretinoin, with 5 million
patients in the US.A MEDLINE search between January 1966 and May 14
2003 of the published medical literature found 24 documented cases
of isotretinoin-associated depression, with 3 suicides. One additional
patient committed suicide during the fourth month of isotretinoin
treatment and 3 further patients attempted suicide by taking an overdose
of isotretinoin. The US FDA's Adverse Event Reporting System (AERS)
contains almost 23,000 reports for isotretinoin from its approval
in 1982 to December 2002. As of November 30, 2002, AERS contained
3,104 reports (US and foreign) with at least one reported psychiatric
event. The FDA is aware of 173 reports of suicide (both US and foreign)
in association with isotretinoin. Reports of positive dechallenge
and rechallenge present a strong signal pointing to an association
between isotretinoin and depression. A Hoffmann-La Roche sponsored
epidemiological study failed to find any evidence of an association
between isotretinoin and depression or suicide. However, the design
of the study was flawed and the evidence was deemed inconclusive.
Further studies using strong study designs, reliable and valid measures,
and adequate sample sizes may bring us closer to the answer. The evidence
suggesting a relationship between isotretinoin and depression needs
to be weighed against the increasing prevalence of depression among
adolescents and young adults and the psychological impact of acne.
The literature contains credible evidence that isotretinoin treatment
may reduce the psychosocial impact of acne in some patients. At the
present time, there is no known pharmacological mechanism that would
account for psychiatric symptomatology as a result of isotretinoin
treatment; however, retinoid receptors are widely distributed in the
brain and more research is needed to ascertain whether they have a
role in depression. In the meantime, for the practitioner, the obvious
benefit of isotretinoin in treating acne should encourage continued
use. However, patients and their relatives must be informed and depressive
symptoms should be actively assessed at each visit and, if necessary,
referral to a psychiatrist, antidepressant therapy or discontinuation
of isotretinoin should be considered.
||Am J Ther. Mar-Apr;10(2):148-59.
of existing research and information linking isotretinoin (accutane),
depression, psychosis, and suicide.
||Isotretinoin (Accutane; Hoffmann-La Roche,
Nutley, NJ) is a drug closely related to the chemical structure of
vitamin A. The pharmacology and toxicology of these two retinoids
are similar enough to warrant comparison. Accutane is a powerful drug
that its manufacturer, Roche, indicates is limited for severe recalcitrant
nodular acne. This potency is also reflected in Accutane's well-known
ability to produce severe birth defects if taken during pregnancy.
Less well known is the risk of this lipid-soluble chemical to affect
the central nervous system. Reports of intracranial hypertension,
depression, and suicidal ideation with Accutane use have prompted
an examination of its serious and life-threatening potential. Although
Roche has added a warning to its product label for signs of depression,
and suicidal ideation, this product is overprescribed for all forms
of acne, including mild and moderate cases that have not been treated
with alternative medications with less risk of depression and suicide.
There is no contesting that this drug is effective at clearing up
the most severe forms of acne, but the public must be informed of
the proper limited indication for its use, because depression and
suicide can follow in patients with no prior history of psychiatric
symptoms or suicide attempts.
||Aust N Z J Psychiatry. Feb;37(1):78-84.
CH et al
||The association between depression and isotretinoin
use in acne.
||OBJECTIVE: The association between isotretinoin
and depression has received little attention in the psychiatric literature
despite an increasing number of reports in medical journals. The purpose
of this paper is to highlight this association, examine the possible
link and review the clinical implications. METHOD: A critical review
of the literature pertaining to depression in patients with acne who
were treated with isotretinoin was conducted. RESULTS AND CONCLUSIONS:
The causal relationship between isotretinoin therapy and depression
has not been clearly established and needs further study. Isotretinoin
is likely to have a positive psychological impact for the majority
of patients who benefit from such a highly efficacious anti-acne treatment.
However, it is important to recognize that depression can occur as
an idiosyncratic side-effect that requires urgent and appropriate
treatment. Therefore, having a low threshold for detection of this
uncommon complication and early psychiatric referral to address both
the depression and its contributing factors may prevent serious consequences.
||J Am Acad Dermatol. Nov;45(5):S168-75.
DG et al
||Suicide, depression, and isotretinoin: is
there a causal link?
||This paper examines the existing literature
and MedWatch reports concerning a proposed relationship between isotretinoin
and depression and suicide. The authors provide a brief overview of
the biology of isotretinoin and depressive disorder and find no basis
for a putative molecular mechanism linking the two. They also address
the complexities of Substance-Induced Mood Disorder (SIMD) as a psychiatric
diagnosis and its relevance to isotretinoin. Based on this review,
the authors conclude that there is no evidence to support a causal
connection between isotretinoin and major depression or suicide, because
reported cases do not meet the established criteria for causality.
The authors also conclude, however, that it is important for dermatologists
to be aware of the risk factors for suicide and to monitor patients
who exhibit depressive symptoms.
||J Am Acad Dermatol. 2003 Feb;48(2):306-8;
author reply 308.
KA et al
(Accutane) and serious psychiatric adverse events.
||Excellent article - concludes "We are
not aware of any study, or combination of studies, adequate to support
a conclusion that there is no causal association between isotretinoin
and serious psychiatric events. Faced with uncertainty about causlity,
we urge clinicans to consider very carefully the possibility of isotreinoin-induced
psychiatric adverse events. Recognizing these events and implementing
appropiate intervention may prevent significant morbidity, and even